NALOXONE AND NON FATAL OVERDOSE.

There was a recent research paper released in DDN Magazine that focused on non fatal overdoses which was carried out by a group of academics in the University of South Wales. Which can be found here….

http://drinkanddrugsnews.com/new-research-on-non-fatal-overdoses/

 Following on from this I decided to do a little non-academic research for myself to look primarily at the possible effects of a non fatal overdose on the individual, Firstly from a physical / medical perspective. In the UNODC discussion paper released in 2013, “Opioid overdose: preventing and reducing opioid overdose mortality” (http://www.unodc.org/docs/treatment/overdose.pdf) it states that….

“Non-fatal overdose can significantly contribute to morbidity, including cerebral hypoxia, pulmonary oedema, pneumonia and cardiac arrhythmia, that may result in prolonged hospitalizations and brain damage”
 Asphyxia and hypoxia lead to a redistribution of cerebral blood flow. This can result in a 25% reduction in oxygen saturation (in lambs, no human research found). Research has found that naloxone can quite significantly reverse this redistribution, this has a massive effect on the oxygen in the brain and therefore, as an opioid-mediated homeostatic mechanism, in hypoxia promotes preferential perfusion of the vital structures of the brain. During severe prolonged asphyxia there was an increase of cerebral blood flow which was more prominent in new born lambs with hypoxia. As opioids play a role in the regulation of cerebral circulation the potential in a non fatal overdose for cerebral redistribution stemmed by naloxone was proven to be significant in redistributing and therefore reducing the the hypertension, increasing the oxygen levels in the brain, reducing arterial blood pressure and reducing the risk of any longer lasting effects. Full recovery and reversal possible if naloxone is administered as soon as is possible after signs appear. For a clear understanding of the signs, symptoms of hypoxia please follow the hyper link below….
 Pulmonary Oedema is fluid accumulation in the air spaces and the lungs which leads to respiratory failure. There are a number of reports published around possible adverse effects of naloxone and most of these include pulmonary oedema, however, most were also highlighted in the presence of an underlying cardiorespiratory disease which has made it impossible to differentiate between what the underlying cause of the pulmonary oedema. “Many episodes of pulmonary oedema secondary to opioid toxicity have been published since it was first noted by William Osler in the 1880s and it has been suggested that naloxone simply reveals the opioid induced pulmonary oedema that had been masked by the already existing respiratory depression”
  Seizures and arrhythmias have also been recorded in pulmonary oedema but ths is more likely to be caused by hypoxia. Which in previous paragraph is reversed by naloxone. Further research around this has shown that hyperventilating patients prior to administration of naloxone could reduce the risk of sympathetic mediated adverse effects. All studies based on this and the findings from those studies were conducted in early trial periods where the main reason for research was to find out what dose of naloxone would be most effective in treatment of non fatal overdose situations to prevent them from becoming fatal. Out of 185 papers on the subject matter, studies were  only deemed to be relevant if they compared doses and routes of administration of naloxone or if they produced evidence about rates and timing of complications. This comment is a summarised account of those that were accepted. For signs and symptoms of pulmonary oedema please follow the hyper link below….
  Pneumonia Opioid analgesia impairs gastrointestinal motility. Enteral administration of naloxone allows selective blocking of intestinal opioid receptors caused by extensive presystemic metabolism. Therefore, the effect of enteral naloxone on the amount of gastric tube reflux, the frequency of pneumonia, Results on studies around this particular subject provided evidence that the administration of enteral opioid antagonists in ventilated patients with opioid analgesia might be a simple—and possibly preventive—treatment of increased gastric tube reflux and reduces frequency of pneumonia. This study was carried out on 84 fentanyl treated human patients and was a prospective, randomised, double blind study with 43% given a placebo. For more information on pneumonia please follow hyper link below…..
 Cardiac arrhythmia: Administration of naloxone before a coronary artery occlusion (http://www.netdoctor.co.uk/ate/heartandblood/203287.html) reduced the incidence and severity of cardiac arrhythmias during coronary occlusion for a period of 20 minutes and reperfusion for a period of 2 hours. It also reduced the mortality. Naloxone totally wiped out the appearance of the life threatening ventricular fibrillation (http://www.patient.co.uk/doctor/ventricular-fibrillation) and ventricular tachycardia (http://www.patient.co.uk/doctor/ventricular-tachycardias) This study again was carried out on dogs, and there is no searchable research on humans. The results suggest a possible involvement of endogenous opioid peptides in arrhythmogenesis (http://medical-dictionary.thefreedictionary.com/arrhythmogenic) during coronary occlusion and reperfusion in the dog.
 Therefore the conclusion of my research is that…again…naloxone is effective in reducing the risks associated with non fatal overdose as well as reducing the risks of the overdose situation becoming fatal. Not bad for a non academic, done in the space of three hours and didn’t cost a penny.
Advertisements

One thought on “NALOXONE AND NON FATAL OVERDOSE.

  1. Hi I am trying to find out sommet if a person dose not respond after taking all the prenoxad injection and you try to bring them back to life before amberlance gets to you and the person is pregnant what do you do, as it tells you not to inject them if your pregnant so how can you help that person then

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s